“Fentanyl is showing up more frequently than it usually does,” Fine said, but cautioned, “that doesn’t mean it’s the culprit. It’s essentially impossible to know, when you’ve got a mixed cocktail like this, which drug is responsible for the death.”
The truth is this tragedy could happen to anyone; rich, poor, old or young. There are no defining circumstances. Anyone can run into problems in life and start drinking or using drugs to find relief from those difficulties. Drug education and effective treatment are two of the most important tools in dealing with this problem.
Drug education is essential if a community wants to prevent people from ever starting to use drugs like heroin or fentanyl. At home, the first thing a family needs to know to detect a drug abuse problem is the signs and symptoms of heroin use.
Signs of Heroin use:
- Needle marks
- Runny or itchy nose
- Pinpoint pupils
- Slurred speech
- Sleepiness or nodding off
- Decline in personal hygiene
- Neglect of responsibilities
Fentanyl is a synthetic painkiller that is chemically similar to heroin. Therefore, it has very similar signs and symptoms. Some people seek fentanyl to abuse by obtaining used fentanyl patches prescribed for severe pain and smoking the small amount of the drug they can extract from the patch. On the other hand, heroin dealers sometimes mix fentanyl with their shipments of heroin before packaging it for sale. This gives the dealer more bags of product to sell but can result in overdose deaths because fentanyl is so much stronger than heroin. A person who is accustomed to using heroin can easily overdose when the supply suddenly contains fentanyl.
We offer free educational materials on the signs of drug abuse for all drugs. Please contact us if someone you know is showing signs of drug abuse. We look forward to helping you and your loved one.